Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Wakefield, VA

April 16, 2002Currituck County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 16, 2002, 3:44 PM EDT for Currituck County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 3:44 PM EDT (19:44 UTC)
Expired
Apr 16, 2002, 4:15 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 3:50 PM EDTHail 1.75Sligo, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 161944
SVRAKQ
NCC053-162015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CURRITUCK...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  MAPLE AT 355 PM
  BARCO AT 405 PM
  WATERLILY AT 410 PM
  COINJOCK AT 415 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

$$

&&
LAT...LON 3654 7594 3650 7616 3634 7606 3628 7585

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:40 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 16, 3:40 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
340 PM EDT TUE APR 16 2002

A COUPLE OF TSTMS HAVE FORMED OVER NORTHEAST NORTH CAROLINA AND
EXTREME SE VA...AIDED BY SEABREEZE CONVERGENCE LINE. MOSTLY FAIR WX
CU ELSEWHERE...ALTHOUGH A FEW CELLS BUILDING OVER ERN SHORE. EXPECT
THIS ACTIVITY TO CONTINUE...MUCH AS LAST NIGHT...UNTIL AFTER
SUNSET...THEN SHOULD DISSIPATE.

WEDNESDAY LOOKS LIKE PRETTY MUCH A REPEAT OF TODAY...WITH TEMPS
CLIMBING BACK INTO THE LOWER 90S...80S CLOSER TO THE SHORE...70S
RIGHT AT THE COAST. WILL MAKE A RUN AT RECORDS AGAIN TOMORROW...BUT
WILL LIKELY AGAIN BE JUST SHY. ABOUT READY TO MAKE A ROUND OF CALLS
TO THE AIPORTS...BUT FROM HOURLY OBS LOOK LIKE WE HAVENT TIED ANY
RECORDS JUST YET.

NEXT WX SYSTEM IS WEAK UPPER TROF IN WESTERLIES PROGGED TO FLATTERN
UPPER RIDGE...AND MOVE ACROSS CWA WED NIGHT AND EARLY THU. FORCING
RELATIVELY WEAK...AND INSTABILITY MARGINAL...BUT TWO COMBINED
WARRANTS CONTINUING SHOWER CHANCES WED NIGHT INTO THURSDAY. BEST
CHANCE OF THUNDERSTORMS LOOKS TO BE SATURDAY...WITH COLD FRONT
DROPPING DOWN FROM EAST. DEPENDING ON TIMING OF FRONT...THINK THERE
WILL BE HEATING OVER AT LEAST SRN PORTIONS OF THE CWA SAT
MORNING...WHICH SHOULD PROVIDE ENUF DESTABLIZATION FOR TSTRMS TO
FORM ALONG THE FRONT AS IT DROPS THROUGH.

FRONT THEN PROGGED TO STALL ACROSS THE CAROLINAS SUN AND MON...WITH
WAVES RIDING E ALONG THE FRONT SUN...AND POSSIBLY TUE. FOR
NOW...PLAN TO CONTINUE RAIN CHCS SUN. CONSIDERING A DRY MON...THEN
RAIN CHCS AGAIN TUE BASED ON MRF...BUT WILL COORDINATE DAYS 6 AND 7
WITH SURROUNDING OFFICES.

RECORD HIGHS WED (LAST OCCURRED IN 1976):

         4/17
RIC       96
ORF       90
SBY       91
ECG       93

FCSTID = 18
SBY   61  87  62  80 /  10  20  30  30
OXB   60  77  61  77 /  10  20  30  30
ECG   63  92  65  81 /  20  20  30  30
ORF   63  92  65  81 /  20  20  30  30
PHF   61  91  62  84 /  10  20  30  30
AKQ   62  93  63  83 /  10  20  30  30
RIC   61  93  62  85 /  10  20  30  30
FVX   61  93  62  85 /  10  20  30  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Local storm report, Apr 16, 1:54 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
154 PM EDT TUE APR 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N ISLE OF WIGHT         VA   1.00 INCH HAIL
04/15/02   ISLE OF WIGHT                  REPORTED BY AG EXTENSION
                                          OFFICE

DR

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:48 PM EDTSevere Thunderstorm WarningAKQCamden32 min
Apr 16, 5:19 PM EDTSevere Thunderstorm WarningAKQCamden, Pasquotank31 min
Apr 16, 5:52 PM EDTSevere Thunderstorm WarningAKQPasquotank28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.